Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2024, 5:14 PM EDT for 4 counties in Virginia; Monroe County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2024, 5:14 PM EDT (21:14 UTC)
- Expired
- Jun 4, 2024, 6:01 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bland County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:27 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 4, 3:27 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 327 PM EDT Tue Jun 4 2024 .SYNOPSIS... Warm humid conditions will persist through Wednesday with an opportunity for showers and thunderstorms. A cold front will cross the area Thursday, temperatures cooling for the weekend. A brief break in the wet weather pattern is expected behind the front on Friday and Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1030 AM EDT Tuesday... Key Messages: 1. Warm and humid. 2. Scattered showers and thunderstorms. 3. Marginal Risk of excessive rainfall, localized flash flooding possible. Upper air soundings support SBCAPE ranging from 1500 j/kg over the mountains to 2500 j/kg over the piedmont through this evening...enough buoyancy for scattered showers and thunderstorms. Mean wind ranges from 6-12 mph out of the southwest...so expecting slow cell movement and potential for localized heavy rain. DCAPE near 700 j/kg also suggest some of the stronger storm cores will contain modest downdraft winds. The ROA ASOS has already sampled one of these gusts...observing 30 kts just after 2PM this afternoon. For tonight, our area will continue to be under the influence of a weak upper level ridge, although the axis is shifting to the east and allowing for increased southwest flow aloft. The southwest flow contains impulses aloft, short wave energy, which will enhance precipitation chances over the next 24 hours. Current airmass features PWATs running 1.2 to 1.5 inches, and these numbers are expected to increase into Wednesday per increasing moist southwest flow. Temperatures tonight will remain mild with lows mainly in the 60s. Dewpoints also in the 60s suggests a moist night with high humidity and potential for patchy fog. For Wednesday, much of the day is expected to be mostly cloudy, especially over the mountains. Short wave trough may introduce showers across the mountains early, then become more prolific during the afternoon as CAPE increases over the piedmont. Attm thinking weather hazards Wednesday will be mainly from the localized heavy rain. Not sure that we see enough sun to promote severe, but can't rule out some healthier downdraft winds similar to what occurred with the 30 kt gust at ROA Tue. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 200 PM EDT Tuesday... Key Messages: 1. Moderate to heavy rain may lead to localized flooding Wednesday. 2. Warmer than normal temperatures through Thursday, cooler Friday. A negative-tilted trough over the Great Lakes will push a pre- frontal trough over the region Wednesday. Timing of this trough will help determine the areal coverage of strong to severe storms. As of now, models have convection coming across the mountains after sunset, which would limit intensity due to loss of heating. However, momentum of these storms coming across the southern Ohio Valley may maintain as this line continues to move through an unstable airmass. At this time, the severe threat is low, but above normal PWATs will lead to a marginal risk of flooding from excessive rainfall. The surface front will move across the area Thursday. Some modest instabilities may be present to trigger a few storms in the piedmont Thursday afternoon. Friday looks to be dry, but breezy given the decent cold air advection behind the front. Cooler and drier air works its way into the region following the frontal passage, so temperatures will drop a few degrees for Friday and heading into the weekend. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 200 PM EDT Tuesday... Key Messages: 1. Cooler temperatures through the weekend. 2. Chances for afternoon showers and storms continue. The mid level trough will be situated over southern Canada and the eastern US through the weekend, with a few shortwaves rotating through the trough, keeping chances for showers and possible storms each afternoon and evening in the forecast, especially over the mountains. Some long range models are showing a surface low and cold front developing in the south central Plains by late Saturday, reaching the Mid Atlantic by Sunday, bringing another round of heavy rain and possible storms. However, with considerable differences in the models with the evolution of the upper trough over southern Canada, there is uncertainty in the forecast for the beginning of the work week. That being said, there is potential for unsettled weather to continue into Tuesday. Temperatures will be on the cooler side through the weekend, near to a few degrees below normal, following the passage of the cold front during the week, and dewpoints will drop a few degrees as well. By the beginning of the work week, temperatures will start gradually warming to near normal. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 130 PM EDT Tuesday... Expect cloud build-ups with widely scattered showers/storms through sunset, favoring both mountains and piedmont, but with little organization. Downdraft wind gusts up to 30 kts may be associated with some of the stronger storm cells. The activity is expected to diminish after sunset, although may linger later that usual due to lift from approaching shortwave energy aloft. Fog will likely form late tonight with MVFR to IFR at most sites, highest confidence for LWB to get fog. Short wave trough will cross the forecast area Wednesday and Wednesday night resulting in greater coverage of showers and thunderstorms. Sub-VFR is favored Wednesday due to low cigs and the abundance of shower activity with variable visibilities. EXTENDED AVIATION OUTLOOK... Passage of a cold front is expected Thursday with scattered showers and thunderstorms, flight restrictions favoring MVFR (or lower). Friday is expected to be drier and a better probability of VFR conditions behind the front. A few showers possible Sat in the mountains but mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
Hazardous weather outlook, Jun 4, 2:54 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 254 PM EDT Tue Jun 4 2024 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-051900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 254 PM EDT Tue Jun 4 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Slow moving storms could produce locally heavy rain and isolated flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Storms Wednesday will also bring the potential for localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 3:00 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Tue Jun 4 2024
VAZ033-034-044-041930-
Franklin VA-Bedford VA-Pittsylvania VA-
300 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN PITTSYLVANIA...SOUTHWESTERN BEDFORD AND NORTHEASTERN
FRANKLIN COUNTIES THROUGH 330 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Western Smith Mountain Lake, or 7 miles northeast of Rocky Mount,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hurt...
Huddleston...
Moneta...
Penhook...
Burnt Chimney...
Northwest Smith Mountain Lake...
and Goodview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3708 7927 3696 7979 3716 7993 3736 7958
3717 7937 3706 7944 3706 7940 3709 7940
3709 7939 3711 7937 3712 7938 3712 7935
3714 7934
TIME...MOT...LOC 1859Z 236DEG 15KT 3705 7977
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jun 4, 3:45 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
345 PM EDT Tue Jun 4 2024
NCZ001-018-019-042030-
Ashe NC-Wilkes NC-Watauga NC-
345 PM EDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT
WESTERN WILKES...EASTERN WATAUGA AND CENTRAL ASHE COUNTIES THROUGH
430 PM EDT...
At 342 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from West Jefferson to near Boone, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Expect ponding of water on roads.
Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Laurel Springs...
Glendale Springs...
Wilbar...
and Deep Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3608 8143 3607 8144 3609 8146 3609 8147
3610 8148 3610 8151 3623 8171 3656 8145
3643 8126 3641 8127 3639 8124 3636 8125
3637 8124 3607 8140
TIME...MOT...LOC 1942Z 247DEG 11KT 3618 8159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PMSpecial weather statement, Jun 4, 4:29 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Tue Jun 4 2024
VAZ014-017-022-042115-
Floyd VA-Montgomery VA-Roanoke VA-
429 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN ROANOKE...NORTH CENTRAL FLOYD AND EASTERN MONTGOMERY
COUNTIES THROUGH 515 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crockett Springs, or near Shawsville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Christiansburg...
Shawsville...
Terrys Fork...
Glenvar...
Mc Donalds Mill...
Elliston-Lafayette...
and Crockett Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3734 8026 3735 8026 3725 8005 3703 8024
3710 8035 3719 8040 3736 8031
TIME...MOT...LOC 2029Z 225DEG 13KT 3714 8028
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jun 4, 4:41 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Tue Jun 4 2024
VAZ033-043-044-042115-
Henry VA-Franklin VA-Pittsylvania VA-
441 PM EDT Tue Jun 4 2024
...STRONG THUNDERSTORMS WILL IMPACT
WEST CENTRAL PITTSYLVANIA...HENRY AND SOUTHEASTERN FRANKLIN COUNTIES
AND THE CITY OF MARTINSVILLE THROUGH 515 PM EDT...
At 441 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Figsboro, or near Martinsville, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martinsville...
Callands...
Sydnorsville...
Axton...
Ridgeway...
Snow Creek...
and Leatherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3655 7992 3661 7996 3678 7993 3701 7979
3682 7956 3654 7979
TIME...MOT...LOC 2041Z 225DEG 13KT 3678 7986
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jun 4, 5:05 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT Tue Jun 4 2024
VAZ035-045-046-042130-
Amherst VA-Campbell VA-Appomattox VA-
505 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN APPOMATTOX...NORTHERN CAMPBELL...AND SOUTHEASTERN
AMHERST COUNTIES AND THE NORTHEASTERN CITY OF LYNCHBURG THROUGH 530
PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madison Heights, or near Lynchburg, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lynchburg...
Amherst...
Bent Creek...
Clifford...
Madison Heights...
Falconerville...
and Riverville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3734 7905 3744 7919 3770 7903 3771 7902
3770 7901 3770 7899 3768 7898 3768 7897
3767 7897 3754 7890 3755 7888 3754 7883
3755 7882 3751 7878
TIME...MOT...LOC 2105Z 217DEG 15KT 3744 7907
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jun 4, 5:10 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
510 PM EDT Tue Jun 4 2024
VAZ011-013-042145-
Giles VA-Pulaski VA-
510 PM EDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHERN PULASKI AND SOUTH CENTRAL GILES COUNTIES THROUGH 545 PM
EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poplar Hill, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pulaski...
Dublin...
Poplar Hill...
White Gate...
Thessalia...
and Bane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3730 8075 3713 8060 3705 8080 3713 8088
3715 8086 3717 8088 3718 8086 3719 8087
3718 8089 3719 8091
TIME...MOT...LOC 2110Z 234DEG 12KT 3716 8078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:09 PM EDT | Special Weather Statement | RNK | Franklin, City of Roanoke, City of Salem | 51 min |
| Jun 4, 3:00 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Jun 4, 4:29 PM EDT | Special Weather Statement | RNK | Montgomery | 46 min |
| Jun 4, 4:41 PM EDT | Special Weather Statement | RNK | City of Martinsville | 34 min |
| Jun 4, 5:05 PM EDT | Special Weather Statement | RNK | Amherst | 25 min |
| Jun 4, 5:09 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, City of Lynchburg | 66 min |
| Jun 4, 5:10 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Jun 4, 5:25 PM EDT | Special Weather Statement | RNK | Appomattox | 35 min |
| Jun 4, 5:47 PM EDT | Special Weather Statement | RNK | Halifax | 28 min |
| Jun 4, 6:00 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| Jun 4, 6:12 PM EDT | Special Weather Statement | RNK | Charlotte | 33 min |
| Jun 4, 6:35 PM EDT | Special Weather Statement | RNK | Buckingham | 25 min |
| Jun 4, 6:44 PM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| Jun 4, 7:09 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jun 4, 7:50 PM EDT | Special Weather Statement | RNK | Charlotte | 25 min |
| Jun 4, 2:26 PM EDT | Special Weather Statement | RNK | Watauga | 34 min |
| Jun 4, 3:45 PM EDT | Special Weather Statement | RNK | Ashe | 45 min |
| Jun 4, 7:48 PM EDT | Special Weather Statement | RNK | Yadkin | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Severe Thunderstorm Warnings in West Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.